Alert archive / California / Frost Advisories in 2020

Frost Advisory 11, NWS Eureka, CA

March 20, 2020Lake County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Mar 20, 2020, 2:39 PM PDT for Lake County, Mendocino County, California. It took effect at Mar 21, 2020, 1:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2020, 2:39 PM PDT (21:39 UTC)
In effect from
Mar 21, 2020, 1:00 AM PDT
Expired
Mar 21, 2020, 9:00 AM PDT
In force
8 hr
Issued by
NWS Eureka, CA

Counties Lake County, CA, Mendocino County, CA

The radar

The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2020-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2020-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WWUS76 KEKA 202139
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
239 PM PDT Fri Mar 20 2020

CAZ110-111-114-115-210545-
/O.NEW.KEKA.FR.Y.0011.200321T0800Z-200321T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
239 PM PDT Fri Mar 20 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT SATURDAY...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation.

* WHERE...Northern Mendocino Interior and Lake County, including
  Leggett, Laytonville, Willits, Covelo, Potter Valley, and
  Lakeport.

* WHEN...From 1 AM to 9 AM PDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
707 
WWUS76 KEKA 210515
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1015 PM PDT Fri Mar 20 2020

CAZ110-111-114-115-211315-
/O.CON.KEKA.FR.Y.0011.200321T0800Z-200321T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
1015 PM PDT Fri Mar 20 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT SATURDAY...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation.

* WHERE...Northern Mendocino Interior and Lake County...including
  Leggett, Laytonville, Willits, Covelo, Potter Valley, and 
  Lakeport.

* WHEN...From 1 AM to 9 AM PDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
480 
WWUS76 KEKA 211316
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
616 AM PDT Sat Mar 21 2020

CAZ110-111-114-115-211600-
/O.CON.KEKA.FR.Y.0011.000000T0000Z-200321T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
616 AM PDT Sat Mar 21 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM THIS MORNING...

* WHAT...Temperatures in the lower to mid 30s will result in 
  frost formation.

* WHERE...Northern Mendocino Interior and Lake County...
  including Leggett, Laytonville, Willits, Covelo, Potter 
  Valley, and Lakeport.

* WHEN...From 1 AM to 9 AM Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

$$
510 
WWUS76 KEKA 211600
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
900 AM PDT Sat Mar 21 2020

CAZ110-111-114-115-211700-
/O.EXP.KEKA.FR.Y.0011.000000T0000Z-200321T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
900 AM PDT Sat Mar 21 2020

...FROST ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Mar 20, 5:07 AM PDT, 9 hours 32 minutes earlier.

Area forecast discussion, Mar 20, 5:07 AM PDT, 9 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
507 AM PDT Fri Mar 20 2020

.SYNOPSIS...High pressure will build into the area through the
weekend with moderating temperatures and some sunshine. There will
still be areas of low clouds and fog during the overnight and
morning hours, especially in the valleys. The next storm system
will bring widespread rain and mountain snow along with colder
temperatures during the early to middle portions of next week.

&&

.DISCUSSION...Skies have been mostly clear overnight with
exception being some low cloudiness over some of the inland
valleys. Temperatures have dropped into the 30s across most of
the area.

A rather complex weather system continues over the area with a
large upper low centered near 44N/137W, a smaller low S of the
main low and a third low over the CA/NV border. These 3 features
reside in a much broader trough that extends from the N Rockies
into the E Pacific. The 2 smaller lows will gradually be absorbed
by the larger low over the next couple of days, with this low
moving ESE toward the central or S CA coast by late in the
weekend.

In the short term, this will lead to some showery weather S of
the area, but most of the precipitation field will remain wrapped
closer to the main low over the open Pacific, leaving NW CA mostly
dry and partly cloudy. The precipitation will eventually make its
way inland by late in the weekend into early next week, affecting
the S portion of the area by Sunday night and Monday. A more
significant and colder trough will drop from the N into the area
Monday night and Tuesday, bringing more widespread rains, and, due
to the colder air, mountain snow. Snow levels are forecast to drop
to 2000 to 3000 ft Monday night and Tuesday.

Drier weather is forecast to return by Thursday, but early
indications are that more precipitation may return by late next
week. /SEC

&&

.AVIATION...The coastal terminals have remained in VFR conditions
overnight with a few broken and scattered cloud decks clearing
out. Low lying inland clouds have been observed this morning with
a chance of mist or obscurations in the vicinity of KCEC. Calm
winds could have an effect on light obscurations as well at the
coastal terminals yet confidence is low. KUKI is expected to have
VFR flight conditions and light winds as the morning progresses.
/EYS

&&

.MARINE...Light winds at variable bearings are expected this
morning with the approaching low. Winds becoming north throughout
the weekend at 10 to 15 kts. A long period NW swell will enter
the waters on Saturday, accompanied by several smaller swells and
increasing short period seas later in the weekend. /EYS

&&

.BEACH HAZARDS...Long period swells will enter the coastal
waters on Saturday from the WNW at around 4-5 feet at 20 seconds and
from the SW at 2 to 3 feet at 19 seconds. This will have the
potential to produce an enhanced sneaker wave threat on area
beaches, although the existence of several other wave groups may
prove to be a mitigating factor. Most notably, a slight uptick in
northerlies may produce enough of an increase in short period seas
to obscure the sneaker wave threat. Will go ahead and issue a
Beach Hazards Statement to highlight the potential threat.
/CB&EYS

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...None.

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 20, 6:27 AM PDT, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
627 AM PDT Fri Mar 20 2020

CAZ102-105>108-110>115-211330-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
627 AM PDT Fri Mar 20 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101-103-104-109-211330-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
627 AM PDT Fri Mar 20 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is the potential for sneaker waves along the northwest
California coast Saturday afternoon through Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 5:46 AM PDTBeach Hazards StatementEKADel Norte, Humboldt, Mendocino62 hr

Nearby

Frost Advisories in California, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.